Issue 2 / 25 January 2016

CLINICIANS have been warned to be alert to the possible role of herbal and dietary supplements in cases of hepatotoxicity in the wake of a West Australian man experiencing severe drug-induced liver injury (DILI) after taking a protein and weight loss supplement.

A case report published in the Medical Journal of Australia outlined the experience of a 26-year-old Indigenous man who presented with severe liver injury 10 weeks after taking a whey protein supplement containing green tea extract as well as a dietary supplement containing Garcinia cambogia for just 1 week. The researchers reported that the patient had no previous medical history, did not drink to excess, was not taking medications regularly, and did not smoke or use illicit substances.

The patient had a liver transplant 2 months after presentation, and the researchers reported that he was recovering well.

Lead author Dr Rosemary Smith told MJA InSight that the case highlighted the importance of thorough questioning of patients.

“The patient in this case was interviewed in the emergency department and then by myself as the doctor admitting to the ward. It was a couple of days before he revealed his use of a protein powder and a weight-loss supplement, despite being directly asked about herbal and non-prescribed substances. The patient’s perception of product safety and the time delay between ingestion and presentation were the likely reasons for the patient not mentioning them sooner,” Dr Smith told MJA InSight.

Using the Council for International Organisations of Medical Sciences scale for causality assessment, the researchers determined that the patient’s DILI was most likely caused by the protein supplement in combination with the G. cambogia.

Associate Professor Simone Strasser, a spokesperson for the Gastroenterological Society of Australia, said the case was a “wake-up call” on the risks associated with these supplements.

“There’s a very clear message that whenever you see anybody with liver injury where there isn’t a clear cause for it, you have to suspect products that people have either purchased over the counter at a pharmacy, health food shop or elsewhere,” Professor Strasser told MJA InSight. “Increasingly, we’re seeing people purchase weight-loss and bodybuilding supplements online that are causing severe liver injury in Australia as well as internationally.” 

In 2014, US researchers reported in Hepatology that severe liver injury attributable to health and dietary supplements had increased from 7% to 20% over the previous decade. The researchers looked at the group of 839 patients who had experienced hepatotoxicity in association with either medications or health and dietary supplements.

Professor Strasser, a liver transplant specialist, said it was likely that Australia would experience similar increases in hepatotoxicity associated with dietary supplements to those identified in the US, and confirmed that she was also seeing such cases in her practice.

She said the reactions to these products seemed to be idiosyncratic, and it was often difficult to know the particular elements that were responsible.

“Many of these supplements have multiple compounds within them, not just one compound. What it is that is causing the liver injury is not clear,” she said.

While Professor Strasser acknowledged that regulated drugs could also cause DILI, she said at least there was some regulatory oversight with pharmaceutical products.

“In this world of online ordering of products, there is no regulation. They have not been judged and investigated for safety, nor for efficacy for that matter, and there are risks taking products when you don’t know their origin.”

She said it was important for clinicians to be aware of the potential for liver injury with supplements, and that the public should also be warned of the risks.

“Patients assume that if it’s got the word ‘health’ in it, then it must be healthy, but that’s far from the case,” she said. 

Dr Smith agreed that Australia may start to see more patients presenting with idiosyncratic reactions to herbal and dietary supplements.

“These products were previously mostly found in specialist stores or online, but increasingly they are available in mainstream supermarkets. This is surely secondary to demand, and demand is not surprising given that such products are marketed as beneficial for health. Indeed, they are often found in the supermarket ‘health food’ section,” she said. “For most, there will be no adverse effect. Some may even see some modest benefits in cholesterol and blood glucose depending on the supplement taken. However, an unlucky few will develop an idiosyncratic reaction.”

Dr Smith encouraged clinicians to report such cases to the Therapeutic Goods Association to build a case for regulation.


Poll

Should diet supplements be more tightly regulated?
  • Yes, they are potentially harmful (82%, 175 Votes)
  • Maybe (11%, 23 Votes)
  • No, the majority are harmless (7%, 16 Votes)

Total Voters: 214

Loading ... Loading ...

7 thoughts on “Diet supplements threat to liver

  1. Dr. Balaji Bikshandi says:

    I hope this is not another overblown knee jerk reaction screaming regulation only to the benefit of beaurocrats. Such issues should be analysed with more data. 

  2. Dr Robert Bruce Longmore says:

    I think the key word here is ideosyncratic.  It is almost impossible and probably unnecessary to control or legislate for every causative factor which may affect one’s health.  A high degree of sufficient conrol of dietary and health supllements is already exercised in Australia and observation of incidents reported occurring overseas should provide a sufficient trigger to take appropriate action here.

  3. Dr. Balaji Bikshandi says:

    No body is bothered about how imported agriculture, aquaculture and even pharmaceuticals are made in substandard conditions but are being ruthlessley used for ‘cost’ reasons! Something like this gets media attention. Oh my, these non-scientific ‘polls’ – they should be named ‘degree of scare’ than ‘polls’. ‘Polls’ are to select a thing like a political candidate.

  4. Barbara Bradbury says:

    Indigenous people are said to be allergic to lactose. Whey is lactose+++++.Perhaps this is the causative factor, which needs investigation. As the product was not named, nor all the ingredients mentioned, it is most difficult to make a considered judgement.

  5. Ben Groening says:

    Wait, he took it for a week and then over two months later presented with liver disease?  Did I just read a story about a correlation inferred from a sample size of one?  How obvious it is that medicos are not scientists!!

  6. Geoffrey Chu says:

    Dear Anonymous and Ben,

    Your scepticism is noted. I completely agree with Ben that you are right to seek and demand scientific rigor. A take-home message from this report is that it encourages doctors to take a thorough clinical history (including medication, complementary and alternative agents) and to utilise a validated scoring system for drug and herb induced liver injury[1] as in this case report.

    Have either of you actually read the case report and understood the process that identified the suspected agent(s)? Many readers will be wondering whether your comments should be dignified by a response. Anyone can make wild assertions and sweeping statements. Please justify yours by providing us with your considered and detailed evaluation of the data in this case report and its methodology. Readers can then judge whether you have substantive arguments that should be taken seriously.

    [1] Teschke R, Wolff A, Frenzel C, et al. Drug and herb induced liver injury: Council for  international Organizations of Medical Sciences scale for causality assessment. World J Hepatol 2014; 6: 17-32.

     

  7. Dr. Balaji Bikshandi says:

    Dear Really?Well, regardless of the merit I am concerned about the ‘intent’ and bias. The intent appears to be in not raising the awareness but making the case for a regulation. The bias is in conducting a poll at the end of an article clearly leaning to one side and receiving a response to buttress the case. Your presumption of whether the readers consider those comments worthy or not may not be correct – perhaps that would need a poll too! 

Leave a Reply

Your email address will not be published.